Alert archive / Georgia / River Flood Warnings in 2023
River Flood Warning 87, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 28, 2023, 3:28 PM EDT for Clarke County, Greene County, Oconee County, Georgia. It took effect at Mar 29, 2023, 12:43 AM EDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2023, 3:28 PM EDT (19:28 UTC)
- In effect from
- Mar 29, 2023, 12:43 AM EDT
- Expired
- Mar 29, 2023, 3:23 AM EDT
- In force
- 3 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clarke County, GA, Greene County, GA, Oconee County, GA
The radar
The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Oconee River near Penfield (PNFG1).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 18 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
304
WGUS42 KFFC 281928
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
328 PM EDT Tue Mar 28 2023
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Oconee River near Penfield affecting Greene, Oconee and Clarke
Counties.
For the Oconee River Basin...including Penfield, Milledgeville,
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Major flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
&&
GAC059-133-219-290730-
/O.NEW.KFFC.FL.W.0087.230329T0600Z-230329T1200Z/
/PNFG1.1.ER.230329T0600Z.230329T0600Z.230329T0600Z.NO/
328 PM EDT Tue Mar 28 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO TOMORROW MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Oconee River near Penfield.
* WHEN...From late tonight to tomorrow morning.
* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding
occurs along the river upstream and downstream from the gage on
the Georgia Highway 15 bridge. The right bank begins to overflow
into agricultural land and pastures with a foot or two of water.
* ADDITIONAL DETAILS...
- At 3:00 PM EDT Tuesday the stage was 12.3 feet and rising.
- Forecast...The river is expected to rise to a crest of 13.0
feet just after midnight tonight.
- Flood stage is 13 feet.
&&
LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327
$$2 follow-up statements
966
WGUS82 KFFC 290045
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
845 PM EDT Tue Mar 28 2023
...The Flood Warning is extended for the following rivers in
Georgia...
Oconee River near Penfield affecting Clarke, Greene and Oconee
Counties.
For the Oconee River Basin...including Penfield, Milledgeville,
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Major flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
&&
GAC059-133-219-291245-
/O.EXT.KFFC.FL.W.0087.230329T0443Z-230329T1400Z/
/PNFG1.1.ER.230329T0443Z.230329T0600Z.230329T0800Z.NO/
845 PM EDT Tue Mar 28 2023
...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO LATE TOMORROW
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Oconee River near Penfield.
* WHEN...From late tonight to late tomorrow morning.
* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding
occurs along the river upstream and downstream from the gage on
the Georgia Highway 15 bridge. The right bank begins to overflow
into agricultural land and pastures with a foot or two of water.
* ADDITIONAL DETAILS...
- At 8:00 PM EDT Tuesday the stage was 12.6 feet.
- Forecast...The river is expected to rise above flood stage
just after midnight tonight to a crest of 13.1 feet just
after midnight tonight. It will then fall below flood stage
late tonight.
- Flood stage is 13 feet.
- Flood History...This crest compares to a previous crest of
13.1 feet on 01/10/1997.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327
$$071
WGUS82 KFFC 290723
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
323 AM EDT Wed Mar 29 2023
...The Flood Warning is cancelled for the following rivers in
Georgia...
Oconee River near Penfield affecting Oconee, Greene and Clarke
Counties.
GAC059-133-219-290830-
/O.CAN.KFFC.FL.W.0087.000000T0000Z-230329T0723Z/
/PNFG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
323 AM EDT Wed Mar 29 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Oconee River near Penfield.
* ADDITIONAL DETAILS...
- At 3:00 AM EDT Wednesday the stage was 12.7 feet.
- Forecast...The river is expected to fall to 6.4 feet Sunday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 28, 3:13 PM EDT, 15 minutes earlier.
Area forecast discussion, Mar 28, 3:13 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 313 PM EDT Tue Mar 28 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Wednesday) Issued at 246 PM EDT Tue Mar 28 2023 Not too many changes to note from the previous forecast update. A stationary boundary remains draped across south-central GA this afternoon and scattered convection is ongoing south of the boundary. Any convection still looks to remain confined to our southernmost counties and this is expected to gradually come to an end as a cold front pushes the stationary boundary out of the area. Breezy winds will quickly shift to the NW behind the cold front and result in gradually improving sky conditions as drier air starts to filter in. Temperatures tonight are forecast dip into the 30s/40s. On Wednesday, we welcome a much needed reprieve from the active weather we have currently been experiencing. High temperatures are forecast to be in the 60s areawide with partly to mostly sunny skies. The biggest concern for tomorrow with be potential fire danger concerns particularly across North GA where rainfall totals were much less compared to the rest of the CWA over the past several days. Minimum RH values are forecast to be in the mid 20s tomorrow. With winds increasing behind the front, low minimum RH values and fuel moisture already below 9% today we will likely need a fire danger statement for tomorrow. 07 && .LONG TERM... (Thursday morning through next Monday) Issued at 246 PM EDT Tue Mar 28 2023 As we enter the extended range on Thursday, quasi-zonal flow ahead of an approaching weak ridge axis at the mid-levels coupled with surface high pressure supports the tail-end of our reprieve from any severe weather woes. Dry, northwesterly flow aloft combined with weak subsidence will help keep Thursday clear and dry, with high temperatures expected to be in the (seasonal) 70s areawide. The surface high begins to slide offshore by early Friday, supporting perhaps a brief period of wedging across the mid- Atlantic, but more importantly, a shift to winds out of the south/southeast and full- fledged moisture return. GFS mesoanalysis currently progs PWATs across north and central Georgia increasing from <0.5" at 18Z Thursday to 1-1.5" by 18Z Friday. As has been the case seemingly every week over the past month or two, this increase in Gulf moisture occurs ahead of an approaching (and occluding) paired mid-level trough/surface low lifting from the Four Corners region into the Midwest. For much of the day Friday, the forecast area lies in an area of tightening pressure gradients ahead of the frontal system. Winds look to be quite gusty Friday through Saturday, especially across north Georgia. Currently have gusts to 25-30mph for our far northern tier, and care will need to be taken as this event enters the near term for the potential to meet advisory criteria. Forcing along the frontal boundary becomes more and more dilute as distance increases between the southern end of it and the parent low, and best chances for strong to severe storms look to stay off well to our west. However, by 06-12Z Saturday morning when the front is on our doorstep, dewpoints will be well into the lower-60s as far north as Walker County. Despite overcast skies looking likely in the 24-30 hours preceding the arrival of the front, surface moisture along with weak (but non-trivial) diurnal heating seems to support a low-end chance for severe storms south of I-20. Global models show between 1000-2000 J/kg of MUCAPE Saturday afternoon south of Atlanta, which is more than enough to support a strong updraft. It remains to be seen (and will be an important limiting factor, if not) if enough shear will be present allow for any substantial storm organization. For now, hodographs look to be long and straight thanks to southwesterly surface flow running parallel to a SW to NE oriented front, and at 20-25kts or less within the effective inflow layer. Much can change between now and Day 5, so have opted included chance to likely coverage of thunderstorms within the grids, with details regarding intensity of storms to be nailed down later. Following FROPA early Sunday, a comparatively very dry airmass settles in across the Southeast as yet another surface high slides into place. Flow at the mid-levels returns to a nearly zonal pattern, and the only real features to mention are a few shortwave bursts of moisture that will support periods of increased cloud cover through late Monday. Highs look to be in the 70s to near 80 to round out the long-term, with lows increasing from the lower-50s into the lower-60s by Saturday morning, before dropping back into the 40s post-front. 96 && .AVIATION... (18Z TAFS) Issued at 141 PM EDT Tue Mar 28 2023 Predominately VFR conditions through the TAF cycle. CSG/MCN may see some MVFR cigs for a few hours,otherwise, high clouds will persist through the afternoon. SCT shra/tsra remain confined to the south along and south of the stationary boundary impacting only CSG/MCN this afternoon. FROPA moves through shortly after 29/00z. Winds are currently S/SW 5-7kts, switching to the NW (some gusts nearing 22kts at the ATL sites) around 29/00z and finally to the NE between 13-15z Wednesday. //ATL Confidence...18Z Update... Medium to high confidence on all elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 42 66 40 72 / 0 0 0 0 Atlanta 41 66 43 71 / 0 0 0 0 Blairsville 34 63 35 68 / 0 0 0 0 Cartersville 37 66 37 72 / 0 0 0 0 Columbus 43 69 43 75 / 0 0 0 0 Gainesville 41 65 41 69 / 0 0 0 0 Macon 46 67 41 74 / 10 0 0 0 Rome 37 67 38 73 / 0 0 0 0 Peachtree City 41 66 39 72 / 0 0 0 0 Vidalia 50 68 45 75 / 20 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....96 AVIATION...07
Hazardous weather outlook, Mar 28, 9:05 AM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 905 AM EDT Tue Mar 28 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291315- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 905 AM EDT Tue Mar 28 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are forecast across portions of south Central Georgia this afternoon. Periods of gusty winds, heavy rain, and lightning can be expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered thunderstorms which could be strong to potentually severe will be possible ahead of a frontal system Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 28, 9:46 AM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 AM EDT Tue Mar 28 2023
GAZ097-098-109>112-281415-
Wheeler GA-Telfair GA-Treutlen GA-Montgomery GA-Laurens GA-Dodge GA-
946 AM EDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of southeastern
Laurens, southern Dodge, north central Telfair, southwestern
Treutlen, northern Wheeler and west central Montgomery Counties
through 1015 AM EDT...
At 946 AM EDT, a strong thunderstorm was near Five Points, or 8 miles
southeast of Eastman, moving northeast at 50 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
McRae, Eastman, Alamo, Mount Vernon, Helena, Glenwood, Milan, Rhine,
Chauncey, Union, Landsburg, Cedar Grove, Jay Bird Springs, Five
Points, Achord, Little Ocmulgee State Park, Godwinsville and Lowery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3210 8329 3242 8275 3219 8258 3197 8319
TIME...MOT...LOC 1346Z 240DEG 43KT 3209 8312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHLocal storm report, Mar 28, 10:52 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1052 AM EDT TUE MAR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 1 S IVEY 32.90N 83.29W
03/28/2023 WILKINSON GA EMERGENCY MNGR
EMERGENCY MANAGER RELAYED REPORT OF DAM
BREACH AT LAKE TCHUKOLAKO FOLLOWING PERIOD
OF HEAVY RAINFALL. SUBSEQUENT ROAD CLOSURE
DOWNSTREAM AT WRILEY RD DUE TO FLOODING.
&&
LNMLocal storm report, Mar 28, 12:45 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT TUE MAR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM FLASH FLOOD 3 SSW WARFIELD 33.25N 83.41W
03/26/2023 PUTNAM GA EMERGENCY MNGR
RIVEROAK DRIVE WASHED OUT.
&&Special weather statement, Mar 28, 1:06 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
106 PM EDT Tue Mar 28 2023
GAZ084-085-097-281730-
Wilkinson GA-Johnson GA-Laurens GA-
106 PM EDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of northwestern
Laurens, southeastern Wilkinson and northwestern Johnson Counties
through 130 PM EDT...
At 106 PM EDT, a strong thunderstorm was over Nicklesville, or 10
miles south of Irwinton, moving east at 35 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Chappells Mill, Tuckers Crossroad and Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3264 8285 3259 8317 3268 8320 3278 8296
3276 8296 3278 8288 3275 8280
TIME...MOT...LOC 1706Z 253DEG 30KT 3267 8311
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:50 AM EDT | Dense Fog Advisory | FFC | Baldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 25 more | 7 hr |
| Mar 28, 4:37 AM EDT | River Flood Warning | FFC | Bibb, Crawford, Houston, Peach | 33 hr |
| Mar 28, 5:08 AM EDT | River Flood Warning | FFC | Dooly, Macon, Sumter | 21 days |
| Mar 28, 5:17 AM EDT | River Flood Warning | FFC | Bleckley, Pulaski | 6 days |
| Mar 28, 5:25 AM EDT | River Flood Warning | FFC | Johnson, Laurens, Washington, Wilkinson | 21 days |
| Mar 28, 6:37 AM EDT | River Flood Warning | FFC | Wilkinson | 14 hr |
| Mar 28, 9:46 AM EDT | Special Weather Statement | FFC | Dodge | 29 min |
| Mar 28, 1:06 PM EDT | Special Weather Statement | FFC | Wilkinson | 24 min |
| Mar 28, 7:48 PM EDT | River Flood Warning | FFC | Jefferson, Washington | 18 hr |
Nearby
River Flood Warnings in Georgia, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.